Alabama, 2007

Hail and Damaging Wind in Alabama, August 23, 2007

August 23, 2007 · NWS MOB · 2 events in 2 counties and zones

A couple of severe thunderstorms moved across southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A couple of severe thunderstorms moved across southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 23, 2:32 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 23, 2:32 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT THU AUG 23 2007

.SHORT TERM...TONIGHT AND FRIDAY...UPPER AIR ANALYSIS CONTINUES TO
SHOW HIGH PRESSURE RIDGE DEEPLY REFLECTED OVER THE SOUTHERN AND
SOUTHEASTERN STATES. LAST NIGHT...A CONVECTIVE COMPLEX SLIPPED
SOUTHWEST OUT OF SOUTHWEST GEORGIA AND SOUTHERN ALABAMA AND HAS
ALLOWED CLOUD DEBRIS FROM THIS AREA TO MOVE INTO THE AREA FROM THE
EAST. THE AIRMASS TO THE WEST REMAINS FAIRLY DRY AND HAVE NOTICED A
QUICK DECAY IN STORMS. HOWEVER...DEEP LAYER MOISTURE LOOKS TO MODIFY
AND FORECASTERS MUST CONSIDER ANY IMPACTS FROM MID LEVEL DISTURBANCES
THAT TRACK WEST ON THE PERIPHERY OF THE SOUTHERN STATES RIDGE TO
BRING ABOUT A SMALL CHANCE OF THUNDERSTORMS THE NEXT COUPLE PERIODS.
BOTH THE GFS AND NAM BRING A REGION OF PRECIPITABLE WATERS IN EXCESS
OF 2.1 INCHES WESTWARD ACROSS THE SOUTHERN HALF OF THE AREA.
HOWEVER...THE GFS IS SUFFERING FROM SOME CONVECTIVE FEEDBACK PROBLEMS
AND DOES LEAD TO A CHALLENGE WHEN CONSIDERING COVERAGES OF SHOWERS
AND THUNDERSTORMS BETWEEN THE TWO SOLUTIONS. WILL TAKE A MORE
CONSERVATIVE APPROACH WITH PRECIPITATION PROBABILITIES GIVEN WHAT WE
SEE IN SATELLITE. LITTLE OVERALL CHANGE IN THE SHORT TERM
TEMPERATURES. STILL HOT AS LATEST GRIDDED HEAT INDEX FORECASTS ON
FRIDAY ABOUT 103. SINCE MUCH OF THE AREA IS NOT FORECAST TO SEE MUCH
HIGHER THAN THAT ON FRIDAY...SHORT TERM DESK WILL NOT RE-ISSUE THE
SPECIAL WEATHER STATEMENT. /10

THIS AFTERNOONS WET MICROBURST RISK IS MODERATE

.LONG TERM SATURDAY THROUGH THURSDAY...UPPER RIDGE AXIS...STRETCHED
OUT OVER THE LOWER MISSISSIPPI RIVER VALLEY...ALLOWS DEEP LAYER
MOISTURE TO FLOW WESTWARD OVER THE GULF COAST THIS WEEKEND. AN
EASTERLY WAVE FROM CENTRAL/SOUTH FLORIDA INTO THE NORTHWEST CARIBBEAN
MOVES SLOWLY WESTWARD ACROSS THE GULF. THIS WILL ALSO HELP INCREASE
AND FOCUS CONVECTION ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.
TEMPERATURES MODERATE BACK TOWARDS CLIMATOLOGICAL NORMS THROUGH THE
MIDDLE OF NEXT WEEK WITH ENOUGH MOISTURE AND INSTABILITY AROUND TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS PRETTY MUCH EACH DAY.

LATE NEXT WEEK...THERE ARE INDICATIONS THAT A FRONTAL BOUNDARY WILL
BE SINKING SOUTHWARD INTO THE SOUTHERN STATES. THIS IS BEYOND THE
MEDIUM RANGE...BUT HOPEFULLY SOME GOOD NEWS IN THE NOT SO DISTANT FUTURE.
/10

&&

.MARINE...HIGH PRESSURE OVER THE NORTH CENTRAL GULF WILL CONTINUE
THROUGH SATURDAY AND BEGIN TO WEAKEN SUNDAY THROUGH THE EARLY PART
OF NEXT WEEK. A LIGHT MAINLY SOUTHEASTERLY WIND FLOW WILL CONTINUE
THROUGH THE PERIOD...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED. LITTLE CHANGE IN SEAS. 12/04

&&

.FIRE WEATHER...NO HEADLINES. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  94  74  94 /  20  20  20  40
PENSACOLA   76  92  76  93 /  20  20  20  40
DESTIN      81  93  79  91 /  20  20  20  50
EVERGREEN   73  95  71  93 /  20  20  20  30
WAYNESBORO  73  96  72  95 /  20  20  10  30
CAMDEN      73  97  72  95 /  20  20  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 23, 4:00 AM CST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT THU AUG 23 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
232300-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...AND INLAND
SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER TODAY
AND TONIGHT AS DEEPER MOISTURE AND BETTER MID LEVEL FORCING MOVES
WESTWARD OVER THE FORECAST AREA. DUE TO SOME DRY AIR STILL PRESENT
IN THE MIDDLE LAYERS OF THE ATMOSPHERE A FEW STORMS MAY BECOME
STRONG...PRODUCING WINDS UP TO 45 KNOTS...SMALL HAIL AND VERY HEAVY
RAIN.

HEAT INDICES RANGING FROM 100 TO 107 DEGREES CAN BE EXPECTED
ONCE AGAIN TODAY...ESPECIALLY INLAND AWAY FROM THE COAST.

A MODERATE RISK OF RIP CURRENTS CAN ALSO BE EXPECTED ALONG AREA
BEACHES TODAY...MOSTLY DUE TO HIGH TIDAL RANGES COMBINED WITH A
SOUTHERLY WIND FLOW ACROSS THE MARINE AREA THIS AFTERNOON.

AT THIS TIME WIDESPREAD HAZARDOUS OF SEVERE WEATHER IS NOT
ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE FORECAST AREA THROUGH EARLY NEXT WEEK. AT THIS TIME WIDESPREAD
HAZARDOUS OF SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 4:24 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
524 PM CDT THU AUG 23 2007

ALZ052-061-232300-
UPPER MOBILE-WASHINGTON-
524 PM CDT THU AUG 23 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WASHINGTON AND MOBILE
COUNTIES...

AT 524 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF DEER PARK...AND MOVING WEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DEER PARK AND VINEGAR BEND THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 23, 5:03 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
603 PM CDT THU AUG 23 2007

ALZ051-052-MSZ067-232345-
WASHINGTON-CHOCTAW-WAYNE-
603 PM CDT THU AUG 23 2007

...A STRONG THUNDERSTORM WILL EFFECT PORTIONS OF SOUTHWEST
CHOCTAW...NORTHWEST WASHINGTON...AND NORTHEAST WAYNE COUNTIES...

AT 600 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR BOLINGER...AND MOVING WEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AQUILLA...EVANSBORO...ISNEY AND GRETNA THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 124 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Choctaw

When
August 23, 5:55 PM CST to 5:57 PM CST
Where
Choctaw County, Isney to Melvin
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.780, -88.450

High winds from a thunderstorm blew down trees and power lines in Isney and Melvin.

Hail, Monroe

When
August 23, 6:25 PM CST to 6:27 PM CST
Where
Monroe County, Megargel
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.380, -87.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53857, 53858.